Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 110, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 31, 2003, 10:29 PM EDT for Perry County, Kentucky. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2003, 10:29 PM EDT (02:29 UTC)
- Expired
- Sep 1, 2003, 12:00 AM EDT
- In force
- 91 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Perry County, KY
The radar
The Jackson,KY radar (KJKL), 27 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 010230
FFWJKL
KYC193-010400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1029 PM EDT SUN AUG 31 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PERRY COUNTY
* UNTIL MIDNIGHT EDT
* AT 1025 PM EDT...THE PUBLIC REPORTED A FLASH FLOOD NEAR
CHAVIES...OR ABOUT 11 MILES NORTHWEST OF HAZARD. THE AREA OF
HEAVY RAIN WAS NEARLY STATIONARY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3733 8343 3725 8332 3735 8312 3743 8312
3742 8331
$$
OUDEMAN/DUSTY2 follow-up statements
000 WGUS73 KJKL 010300 FFSJKL KYC193-010400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1054 PM EDT SUN AUG 31 2003 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR... PERRY COUNTY *UNTIL UNTIL MIDNIGHT EDT... * AT 1045 PM EDT...THE PUBLIC REPORTED A FLASH FLOOD ONE QUARTER MILE NORTH OF CHAVIES...OR ABOUT 11 MILES NORTHWEST OF HAZARD. HIGHWAY 28 WAS REPORTED TO HAVE ABOUT ONE FOOT OF WATER ACROSS THE ROAD. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. REQUEST THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. LAT...LON 3733 8343 3725 8332 3735 8312 3743 8312 3742 8331 $$ DUSTY
000 WGUS73 KJKL 010358 FFSJKL KYC193-010420- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1156 PM EDT SUN AUG 31 2003 THE FLASH FLOOD WARNING FOR PERRY COUNTY WILL BE ALLOWED TO EXPIRE AT MIDNIGHT EDT. ALTHOUGH THE THREAT FOR SERIOUS FLOODING HAS ENDED...EXCESSIVE RUNOFF MAY CONTINUE TO CAUSE NUISANCE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. OTHER AREAS OF CONCERN INCLUDE...COMBS BRANCH...SPENCER CREEK...TROUBLESOME CREEK AND LOST CREEK. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. REQUEST THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ DUSTY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 4:03 PM EDT, 6 hours 26 minutes earlier.
Area forecast discussion, Aug 31, 4:03 PM EDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 403 PM EDT SUN AUG 31 2003 FRONTAL BOUNDARY CURRENTLY EASING NORTH TOWARDS THE OHIO RIVER. ONGOING CONVECTION SHOULD SLACKEN AS THE SUN GOES DOWN AND AS WEAK S/W EXITS...HOWEVER WILL PLACE IT SAFE AND LET FLOOD WATCH RIDE THROUGH THE EARLY EVENING AS NEW CONVECTION CONTINUES TO FIRE OFF TO THE SOUTHWEST. GOOD OVERALL MODEL AGREEMENT LIFTS THE FRONT NORTH TOMORROW...KEEPING US IN MORE OF A BUOYANCY DEPENDENT ENVIRONMENT. SOME INCREASE IN UNIDIRECTIONAL FLOW TOMORROW COULD LEAD TO A FEW STORMS PUTTING DOWN SOME GUSTY WINDS AND OF COURSE THE ISOLATED HEAVY RAIN THREAT CONTINUES WITH JUICY SOUNDINGS. HAVE KEPT A PRETTY MUCH PERSISTENCE FORECAST FROM MONDAY NIGHT ONWARD. FRONT SAGS BACK SOUTH AS PLAINS S/W DIGS IN FROM BEHIND IT. BOUNDARY THEN LAYS OUT IN THE VICINITY ONCE AGAIN WITH OCCASIONAL PROPAGATING WAVES THROUGH WEDNESDAY. LATEST GFS TRIES TO PUSH FRONT THROUGH THURSDAY. STILL CARRYING DRY FORECAST FOR NOW...WILL LET LATER SHIFTS DECIDE WHETHER OR NOT TO HOLD ONTO PRECIP INTO THE MORNING HOURS OR NOT. DRY FORECAST THROUGH WEEKEND. .JKL...FLOOD WATCH FOR ENTIRE AREA THROUGH 8 PM. GEOGERIAN PREVIOUS DISCUSSIONS FOLLOW -------------------------------------------------------------------- 1115 AM EDT SUN AUG 31 2003 NEED TO UPDATE TO REMOVE MORNING WORDING. WHILE AT IT...WILL MAKE SOME OTHER MINOR ADJUSTMENTS. WILL DROP POPS IN JKL GROUP TO 70 PERCENT. PERSISTENT CLOUDS HAVE NOT ALLOWED DESTABILIZATION...AND THINK THAT THIS AREA FITS IN BETTER WITH THE NORTHERN REGIME THAN THE SOUTHWESTERN ONE. WILL ALSO MAKE SOME ADJUSTMENTS TO TEMP RANGES...NO REAL CHANGES TO THE FORECAST...BUT IT WILL ALLOW SOME GROUPS TO BE COMBINED AND SIMPLIFY THE FORECAST. AS FOR THE FLOOD WATCH...SINCE IT IS UP...AM RELUCTANT TO CANCEL ANY OF IT AT THIS POINT. HOWEVER...THINK THAT THE THREAT IS RATHER MINIMAL OUTSIDE OF THE SOUTHWEST PORTION OF THE FORECAST AREA. WOULD NOT RULE OUT PROBLEMS ELSEWHERE...BUT THINK PROBLEMS WOULD BE QUITE ISOLATED. DEPENDING ON WHAT DEVELOPS EARLY THIS AFTERNOON...ALL OR A PORTION OF THE WATCH MAY BE DROPPED WITH THE ISSUANCE OF THE MAIN FORECAST PACKAGE LATER THIS AFTERNOON. HAL --------------------------------------------------------------------- 510 AM EDT SUN AUG 31 2003 07Z SFC ANALYSIS SHOWS A MOIST FRONT LYING ACROSS EAST KENTUCKY. THIS FRONT ARCHES BACK WEST TO AN INVERTED-TYPE LOW WORKING OUT OF THE SOUTHERN PLAINS. DEW POINTS THROUGH KENTUCKY AND POINTS SOUTH ARE IN THE LOWER AND MIDDLE 70S. ON SATELLITE...PLENTY OF CLOUDS BLANKET EAST KENTUCKY AND MOST LOCATIONS ALONG AND SOUTHWEST OF THE FRONT. ON RADAR...A FEW CLUSTERS OF SHOWERS REMAIN OVER CENTRAL KENTUCKY WITH ADDITIONAL...MORE SCATTERED SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP OVER EAST KENTUCKY. THE MODELS ARE IN GOOD AGREEMENT WITH A FAIRLY STAGNANT PATTERN OF A SUBTROPICAL RIDGE OVER THE SOUTHEAST PART OF THE COUNTRY AND MODERATELY SPEEDY FLOW RUNNING ALONG THE TOP OF THIS AND THROUGH THE OHIO VALLEY. A TROUGH OF NOTE WILL PRESS INTO THIS AREA BY TUESDAY MORNING PUSHING THE RIDGE FURTHER SOUTH. A SECOND REENFORCING TROUGH WILL THEN DIVE THROUGH THE GREAT LAKES HELPING TO RESTORE THE LOW HEIGHT CONDITIONS THAT HAVE PLAGUED/BLESSED OUR REGION FOR THE BULK OF THE SUMMER. A SMALL SHORTWAVE WILL RIDE THROUGH KENTUCKY TODAY WELL AHEAD OF THE FIRST TROUGH. THIS SHOWS UP BETTER IN THE GFS THAN THE ETA. THE GFS ALSO BRINGS THE NEXT TROUGH A BIT CLOSER TO US AND MOVES IT FASTER THAN THE ETA. AM LEANING TOWARD THE GFS SOLUTION BASED ON BETTER CONSISTENCY AND BETTER INITIALIZATION OVER KENTUCKY. SENSIBLE WEATHER WILL FEATURE ANOTHER RAINY DAY WITH SHOWERS AND THUNDERSTORMS BREAKING OUT AT ANYTIME. DESPITE A GENERAL LACK OF UPPER LEVEL SUPPORT...ANY STORMS THAT DEVELOP WILL TAKE ADVANTAGE OF THE HIGH PW AIR IN PLACE...LEADING TO HEAVY RAINS. THE POTENTIAL FOR FLASH...AND GENERAL NUISANCE...FLOODING WILL EXIST FROM ANY SLOW MOVING STORMS THAT DEVELOP...ESPECIALLY OVER PLACES THAT SAW EXCESSIVE RAIN DURING THE PAST FEW DAYS...LIKE OUR CUMBERLAND VALLEY COUNTIES. ACCORDINGLY...HAVE ISSUED A FLOOD WATCH UNTIL 8 PM EDT FOR THE ENTIRE CWA. EXPECT THE HEAVIEST RAINS TO LIFT NORTH DURING THE EVENING AS THE FRONT ALSO SHIFTS SLOWLY NORTH. MONDAY SHOULD BE A BIT DRIER WITH THE FRONT TO THE NORTH ALTHOUGH THERE WILL BE LITTLE TO STOP MORE GARDEN VARIETY SHOWERS AND THUNDERSTORMS FROM DEVELOPING. BY MONDAY NIGHT...A SFC WAVE WILL RIDE EAST ALONG THE FRONT AND PASS JUST TO THE NORTH BUT ALSO PUSH ANOTHER POSSIBLE WAVE OF SHOWERS AND THUNDERSTORMS THROUGH KENTUCKY AT ITS LEADING EDGE ...A GOOD CHANCE FOR RAIN WILL ALSO EXIST LATER TUESDAY AS THE WAVE PASSES AND HELPS TO DRIVE THE FRONT BACK DOWN THROUGH US AS A COLD FRONT THAT WILL HOPEFULLY PUSH THROUGH BY EARLY WEDNESDAY. THE NEXT TROUGH LOOKS TO ALSO SEND A FRONT THROUGH US LATER IN THE WEEK BUT THIS ONE WILL BE MOISTURE STARVED. MOS TEMPS ARE IN DECENT AGREEMENT THROUGH THE PERIOD WITH THE MAV ONES TOO LOW TODAY...GOOD FOR MONDAY THEN AGAIN TOO COOL ON TUESDAY. HARD TO SEE THE HIGHS LESS THEN 80 DEGREES WITHOUT A MAJOR WASHOUT. POPS ALL SEEM REASONABLE WITH THE HIGHEST TODAY THEN TAPERING DOWN TONIGHT WITH A MINI-RESURGENCE ON LATER ON MONDAY. AS FOR GFE GRIDS...PERFORMED MY USUAL POPULATION OF TEMP/DEWPOINT AND WIND GRIDS FROM THE MESOETA. HAD TO ADJUST THE TEMPS FOR BEING TOO COOL TODAY AND TONIGHT. IN THE EXISTING GRIDS...MAINLY ADJUSTED THE SKY AND POP GRIDS FOR THE LATEST MODEL CONSENSUS WAG OF THE FRONT. THIS ENTAILED BEEFING UP SKY/POPS SOUTH TODAY AND THEN ALLOWING THE HIGHEST OF THESE GRIDS TO LIFT NORTH BY MONDAY MORNING. PRELIMINARY CCF NUMBERS: LOZ 081/068 083/068 082 JKL 080/068 080/067 080 GREIF --------------------------------------------------------------------- 1015 PM EDT SAT AUG 30 2003 FOR THE EVENING UPDATE...WILL ADJUST POPS MAKING THE GRADIENT HIGHER IN THE SOUTH AND LOWER NORTH. WILL ALSO ADD THE MENTION OF PATCHY FOG POSSIBLY LOCALLY DENSE. AS OF 00Z...THE SURFACE FRONT WAS LOCATED JUST NORTH OF JKL...BUT EXTENDING SOUTHWEST AND RUNNING NEAR THE KY/TN WESTERN BORDERS. BETWEEN YESTERDAY AND TODAY...MOST AREAS HAVE SEEN SOME AMOUNT OF RAIN WITH A FEW FLASH FLOODING REPORTS THIS EVENING. UPDATED ZONES OUT SHORTLY. OUDEMAN
Hazardous weather outlook, Aug 31, 9:55 PM EDT, 34 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 955 PM EDT SUN AUG 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. ...FLOOD WATCH UNTIL MIDNIGHT... .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT WITH EXCESSIVE RAIN A POSSIBILITY. DUE TO THE SATURATED GROUNDS IN PARTS OF EAST KENTUCKY THERE IS A POTENTIAL FOR FLASH FLOODING FROM ANY PROLONGED SLOW MOVING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL REMAIN THROUGH WEDNESDAY AS A SURFACE FRONT HANGS OVER THE REGION. WET CONDITIONS WILL FINALLY SUBSIDE AROUND WEDNESDAY AS HIGH PRESSURE PUSHES THE FRONT EAST. THUNDERSTORMS MONDAY AFTERNOON AND NIGHT COULD BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER SERVICE INCLUDING EXCESSIVE RAINFALL...FLOODING ...AND ANY WIND DAMAGE.
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:46 PM EDT | Flash Flood Warning | JKL | Wayne | 119 min |
| Sep 1, 1:13 AM EDT | Flash Flood Warning | JKL | Wayne | 2 hr |
| Sep 1, 1:52 AM EDT | Flash Flood Warning | JKL | Clay | 113 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.